MAUDE Adverse Event Report: THORATEC CORPORATION PEDIMAG BLOOD PUMP; PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLER TYPE

THORATEC CORPORATION PEDIMAG BLOOD PUMP; PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLER TYPE
Model Number 201-90052
Medical Device Problem Code Noise, Audible (3273)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/03/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Section a4 information not available.No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Event or Problem Description
It was reported that the pump was making a rattling sound.Based on the video that was sent it appeared that the notch on the pump was too big for the screw.The clinician attempted to reseat the pump, verified it was seated correctly, changed the motor and eventually did an entire circuit change as the sound did not resolve.Changing the entire circuit resolved the issue.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: evaluation of the returned pump confirmed evidence of contact between the rotor and housing, which would have caused the rattling that was confirmed through the submitted video.No issues with the pedimag pump were identified that would have caused or contributed to this contact, which was ultimately determined to have a root cause of the centrimag motor.Review of the submitted video confirmed the reported rattling noise while the pump appeared to be properly seated.The pump was only able to be slightly rotated by the customer while seated, which was consistent with the motor set screw being in place within the pump¿s set screw recess.The pedimag blood pump, lot number l08274-lb5, was returned with sections of tubing connected to the inlet and outlet ports.No depositions or thrombus formations were identified within the tubing or pump.No significant damage or abnormalities were noted upon visual inspection of the inlet port, the outlet port, the pump housing, and the rotor/rotor well.There was no evidence of separation or slippage between the rotor magnet and rotor body.Following cleaning, the pump was examined under a microscope.Rotor blade damage/icycling was identified on the bottom of the rotor blades as well as concentric scratches in the interior of the bottom housing, beneath the rotor blades.Concentric scratch marks were also identified in the interior of the rotor well.These findings were consistent with contact of the rotor with the pump housing, which would have caused the rattling sound.The returned pedimag pump, lot number l08274-lb5, and returned centrimag motor, serial number (b)(6), were forwarded to abbott zurich research and development (r&d) for further investigation and testing.The reported rattling was confirmed and reproduced.The rattling was determined to be caused by contact between the rotor and the pump housing, even when the pump is inserted and locked correctly.The contact between the rotor and housing was determined to be due to a radially dislocated impeller (due to improper motor sensor calibration) in combination with a radially dislocated pump housing (due an out of tolerance motor protecting cup) and the absence of a motor calibration process that could compensate assembly variations, refer to the motor investigation regarding these findings.A corrective action/preventative action (capa) investigation was initiated to address the motor findings.Additionally, it was found during r&d evaluation of the returned pedimag pump the pump housing bottom was thin; however, it was determined that this finding would not have increased resistance when inserting the pump.Manufacturing analysis tasks previously determined that a thin pump housing bottom had no impact on pump performance nor the fit between the pump and motor; however, supplier corrective action request (scar) was initiated and sent to the supplier for further investigation.A corrective action/preventative action (capa) was also initiated to further investigate pedivas pump thickness below the minimum specification.Review of the device history record (dhr) for the pedimag blood pump, lot number l08274-lb5, revealed no deviations from manufacturing or quality assurance specifications.The pedimag blood pump instructions for use (ifu), rev c, is currently available and contains the following additional warnings and cautions: ifu warning #12: frequent patient and device monitoring is recommended.Ifu caution #2: this device should only be used by persons thoroughly trained in extracorporeal circulation procedures.Ifu caution #8: ensure the blood pump is properly locked into the centrimag motor.Ifu caution #15: always have a spare blood pump, back-up console, motor, and accessories available for change out.The section titled ¿blood pump setup and operation¿ provides instructions for how to mount the blood pump on the motor.The following instructions are provided: to mount the blood pump on the centrimag motor, remove the blood pump from the inner tray and insert the blood pump into the motor receptacle.Place the bottom of the blood pump into the motor receptacle with the outlet port positioned in the large groove.Match the grooves on the periphery of the blood pump with the fittings on the motor receptacle.Rotate the blood pump counterclockwise until the blood pump locks securely into place.Thread the retaining screw clockwise to secure in place.The blood pump must be fully seated into the receptacle to function properly.The section titled ¿pre-bypass checklist¿ warns to check the blood pump for irregular motion and noise during priming.The section titled ¿emergency back-up equipment¿ states that a sterile back-up blood pump circuit and priming accessories must be available.The current revisions of the instructions for use (ifu) can also be found on the electronic ifu (eifu) page of the abbott website.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
PEDIMAG BLOOD PUMP
Common Device Name
PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLER TYPE
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key19360013
Report Number2916596-2024-02821
Device Sequence Number6415866
Product Code KFM
UDI-Device Identifier07640135140634
UDI-Public(01)07640135140634(10)L08274-LB5(17)250604(11)240325
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K090051
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/25/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/04/2025
Device Model Number201-90052
Device Catalogue Number201-90052
Device Lot NumberL08274-LB5
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/13/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/03/2024
Supplement Date Received by Manufacturer11/24/2025
Initial Report FDA Received Date05/21/2024
Supplement Report FDA Received Date11/25/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/25/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age6 MO
Patient SexFemale